Jump to content
ACN Latitudes Forums

Diagnosed with PANDAS...more questions


Recommended Posts

Let me say, first, thank you so much for the responses to my previous posts back in mid October. Long story short, my DS7 had the sudden onset of headaches, hoarding, repeat whispering, etc following a mystery illness in mid Sept. He also had an episode back in January following walking pneumonia but had more physical symptoms then like muscle aches, paleness, dark under eyes, etc. He did have eye grimacing at that time as well. It was all written off as low iron which I knew was ridiculous as that didn't explain eye grimacing and an episode of severe leg pain. Basically, I took advice from all and had a phone consult with Dr. K. He instructed me to get all labs drawn from January forward. Did that and thankfully so. Not one of his labs were "normal" as I had been told. There were things off all over the place, not just iron. Some of the labs were drawn one month post sickness in January. Even his creatinine was off in some. Dr. K attributed the abnormal labs to perhaps his body fighting the antibody versus the actual illness (the actual illness is probably the theory our pedi had since she claimed them to be normal but again some were drawn one month post sickness). Clinically, Dr. K diagnosed my son with PANDAS. Titers were drawn and all were normal. My son is now on the 14 days of Augmentin and just finished the five day steroid burst. This leaves me with questions. On the second day of his Augmentin, his repeat whispering intensified ALOT. It got better on about day 6 but then when we began the steroid burst (day 8 of abx) it got worse and has remained way worse than when we started the regimen. Is this normal? I can't get much out of Dr. K when I ask questions besides "finish the plan". Obviously, he is not concerned so I probably shouldn't be but I do worry that perhaps these episodes are brought on by an intolerance to the meds versus an autoimmune attack after a sickness. Someone on here had mentioned candida, and I googled it. It seems it can be linked to these symptoms as well, but wouldn't he exhibit signs of a yeast issue, physically? Like thrush or such or can it be strictly an intestinal problem? I know my best bet is to "finish the plan" and do my observations for two weeks following last day of abx and go from there.

 

Of course, we have had the usual resistance from local doctors/nurses. I had trouble even getting the 14 days of antibiotics which worries me about dealing with future episodes, as Dr. K's plan is to treat with 14 days of Aug until treatment stops working and then cure. Of course treatment would be local. Are there any type of specialist who seem to understand this better? Like would an immunologist be more understanding, or are psychiatrist better?. I fear psychiatrist not understanding the underlying cause and like another newbie posted fear them wanting to treat symptoms versus etiology.

 

Again, questions in short:

Is it normal for symptoms to exacerbate following the start of abx and then again when kicking in the steroid burst?

Would candida present more physical signs, like thrush, or can it be strictly an intestinal issue?

What specialist do you recommend to see if you can't get the general practitioner to hear you out?

 

Thanks so much and sorry to ramble. This is all so confusing and scary to me. We are however thankful that if this is PANDAS that the information is out there and we do not have to suffer to the extent so many people have. I am very thankful for sites like these and the internet or I would still be banging my head on a brick wall to get someone to listen that something is happening to my child after sicknesses.

Link to comment
Share on other sites

I don't have answers to all your questions, but will try my hand at some.

 

Yes, it is not atypical to get an exacerbation following the beginning of a course of antibiotics. This is called a herxheimer reaction--you can google, but as I understand it as bacteria die off they can release toxins that temporarily exacerbate symptoms. I have not seen this with my DS, but it has happened twice with my DD.

 

I don't have experience with a steroid burst. However, most people report a fairly quick remitting of symptoms that often come back when the steroid course is finished. Others report no effect, or a great deal of worsening: some people are very sensitive to steroids (they don't call it roid rage for nothing!)

 

With regard to yeast, I don't know the answer to that either--but, have you been giving a probiotic to prevent it? If not, I would imagine yeast could be a possibility. I think yeast can be fairly difficult to identify if there isn't something obvious like thrush. My sole experience with yeast has been a blood infection in my DD, a medical emergency. I will say that despite how seriously overrun her entire system was with yeast, I didn't see any neuropsych symptoms although she was extremely ill physically.

Link to comment
Share on other sites

I can't imagine yeast being a problem if you've only had 14 days of augmentin. Abx and steroids can cause increase in symptoms in the short term. We have seen this in our son. You should see some improvement after the steroids for a short period of time. Supposedly, that signals how effective IVIG would be. I can't really give you good advice on finding a local dr for abx. I've not been so successful, myself. There may be dr's in your area, though. Post where you are and those in your area can give you the best advice. Dr K is my son's doc, also.

Link to comment
Share on other sites

Momma, kind of a bit of a right turn too, we are just in the beginning stages of abx treatment (so no steroids) and DD also did a lot of whispering and complaint about not leg but arm pain just prior to diagnosis. While on day one we saw a reduction in some symptoms, on day two she exhibited a Herxheimer reaction with a noticeable recurrence of symptoms including the whispering and arm pain. In fact, I think the arm pain complaints were worse causing me a fair bout of concern The good news is that now we are seeing a bit of waning of the whispering and arm pain (and others) as presumably her body is getting a handle on the toxins released as the bacteria is killed. In the morning she is great but the symptoms return somewhat in the afternoon and evening.

 

KO, you are a godsend. Every time I have a major question or concern, you seem to be right there with the answer. While I knew it intuitively, I had never heard of a Herxheimer reaction.

Edited by SurfMom
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...